Maine, 2008

Flooding in Maine, July 24 to 29, 2008

July 24 to 29, 2008 · NWS GYX · 2 events in 1 county or zone

A slow moving area of low pressure produced 2 to 3 inches of rainfall in northwestern Maine. A couple of brief periods of minor flooding resulted on the Swift River at Roxbury during the early morning and again in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving area of low pressure produced 2 to 3 inches of rainfall in northwestern Maine. A couple of brief periods of minor flooding resulted on the Swift River at Roxbury during the early morning and again in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 24, 2:47 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 24, 2:47 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
347 AM EDT THU JUL 24 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN WEST OF THE AREA THROUGH
FRIDAY. WAVES ROTATING AROUND THIS SYSTEM WILL PROVIDE AREAS OF
HEAVY RAIN AND THUNDERSTORMS THROUGH TONIGHT...WITH RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE. A COLD FRONT WILL CROSS
THE REGION EARLY FRIDAY...WITH DRIER AIR BRIEFLY BUILDING IN
BEHIND THE FRONT. FOR THE WEEKEND...LOW PRESSURE WILL PASS TO THE
NORTH...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE
SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AREAS OF MODERATE TO HEAVY RAIN ARE CURRENTLY AFFECTING NEW
HAMPSHIRE AND COASTAL SECTIONS OF MAINE. THESE AREAS SHOULD
CONTINUE TO MOVE SLOWLY NORTHEAST THIS MORNING. AXIS OF HEAVIEST
PRECIPITATION WILL BE WITH MAIN FRONTAL BOUNDARY WHICH WILL
APPROACH WESTERN NEW HAMPSHIRE TODAY...THEN SLOWLY CROSS THE
FORECAST AREA OVERNIGHT. THIS BOUNDARY WILL BE ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS. THERE IS ALSO A SLIGHT
RISK OF LARGE HAIL AND DAMAGING WINDS ACROSS NEW HAMPSHIRE AND
WESTERN MAINE WITH THESE STORMS THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT/...
BOTH NAM AND GFS SHOW A WAVE
DEVELOPING ALONG THE BOUNDARY TONIGHT WITH QUITE A BIT OF RAIN
ACROSS MOST OF WESTERN MAINE OVERNIGHT. WHILE MODEL QPFS MAY BE A
BIT OVERDONE...THERE STILL SHOULD BE SIGNIFICANT RAINFALL AMOUNTS
WITH THIS WAVE GIVEN THE MOISTURE AVAILABLE TO THIS SYSTEM.
THEREFORE..HAVE ISSUED A FLOOD WATCH FOR INTERIOR SECTIONS OF
WESTERN MAINE. THE FLOOD WATCH ALSO CONTINUES FOR MOST OF NEW
HAMPSHIRE. HEAVY RAIN SHOULD BE ENDING FROM WEST TO EAST OVERNIGHT
AS THE FRONTAL BOUNDARY MOVES EAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE.
THE MEAN TROUGH WILL REMAIN OVER THE NE FOR THE NEXT WEEK TO 10
DAYS WITH SEVERAL CHANCES AT SHOWERS AND THUNDERSTORMS. ON FRIDAY
THIS CURRENT SYSTEM MOVES EAST OF THE FORECAST AREA BY AFTERNOON.
USED A BLEND OF THE MAV AND MET FOR HIGH TEMPS. FRIDAY NIGHT WILL
FEEL MORE COMFORTABLE AS DEW PTS WILL BE DOWN IN THE LOW TO MIDS
50S. SATURDAY WILL BE A WARM TO HOT DAY. I USED A BLEND OF THE MAV
AN MET FOR HIGHS. DON/T THINK IT WILL BE AS WARM AS THE MAV/S. DEW
PTS WILL BE RISING SAT. A COLD FRONT WILL BE APPROACHING THE AREA
LATE SAT. SHOWERS AND THUNDERSTORMS WILL FORM LATER SAT AND
CONTINUE THROUGH A GOOD PORTION OF SUNDAY AS THE FRONT WILL BE
AGONIZINGLY SLOW TO MOVE THROUGH...NOT CLEARING THE COAST UNTIL
EARLY MONDAY MORNING. THERE COULD BE ANOTHER ROUND OF HEAVY RAIN
WITH THIS SYSTEM. A SECONDARY FRONT WILL MOVE THROUGH MON NIGHT.
SHOWERS AND A SMALL CHC OF THUNDER TUE AFTN MAINLY IN THE MTNS
THEN HOPEFULLY WE WILL SEE A DECENT WED. GFS HAS A POTENT SYSTEM
AFFECTING US THURSDAY. HOWEVER ECMWF KEEPS THIS LOW SOUTH OF THE AREA.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR TO MVFR CONDITIONS EXPECTED TODAY AND TONIGHT IN
SHOWERS...THUNDERSTORMS...AND FOG.

LONG TERM...EXPECT VFR CONDITIONS BY NOON ON FRI THROUGH SAT AFTN
THEN MVFR AND POSSIBLY IFR IN SHOWERS AND THUNDERSTORMS LATE SAT
AFTN AND SAT NIGHT AND SUN. EXPECT VFR AGAIN SUN NIGHT.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL BE INCREASING TODAY AND TONIGHT
AS A FRONTAL BOUNDARY APPROACHES AND BEGINS TO CROSS THE WATERS.

LONG TERM...WINDS MAY APPROACH SMALL CRAFT LATE SAT AND EARLY
SUNDAY AHEAD OF THE COLD FRONT.

&&

.HYDROLOGY...
EXPECT 2 TO 4 INCHES OF RAIN ACROSS NEW HAMPSHIRE AND MAINE WITH
LOCALLY HIGHER AMOUNTS DUE TO THUNDERSTORMS.  AXIS OF HEAVIEST
RAINFALL WILL BE OVER WESTERN NEW HAMPSHIRE THIS AFTERNOON...THEN
GRADUALLY SHIFT EAST TO MAINE OVERNIGHT. FLOOD WATCHES ARE IN
EFFECT FOR NEW HAMPSHIRE FROM THIS MORNING THROUGH FRIDAY MORNING.
FLOOD WATCHES ARE IN EFFECT FOR PORTIONS OF WESTERN MAINE FROM
THIS AFTERNOON INTO FRIDAY EVENING.

DUE TO THE CONVECTIVE NATURE OF THIS EVENT...FLASH FLOODING IS
ALSO A POSSIBILITY. LOCALLY HEAVY RAINFALL MAY CAUSE STREAMS AND
FAST RESPONDING RIVERS TO RISE QUICKLY...PERHAPS REQUIRING A FLASH
FLOOD WARNING. FOR NOW...THE MAIN THREAT IS SLOWER RESPONDING
FLOODING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
     EVENING FOR MEZ007>009-012>014-018>021.
NH...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH FRIDAY MORNING
     FOR NHZ001>009.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ150>154.

&&

SYNOPSIS...HAWLEY/JENSENIUS
NEAR TERM...JENSENIUS
SHORT TERM...JENSENIUS
LONG TERM...HAWLEY
HYDROLOGY...JENSENIUS/HAWLEY
Hazardous weather outlook, Jul 24, 4:37 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
537 AM EDT THU JUL 24 2008

NHZ001>009-250945-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
537 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-250945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
537 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-012>014-018>021-250945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
537 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ022>028-NHZ010-013-014-250945-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
537 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Androscoggin

When
July 24, 6:48 AM EST to 8:00 AM EST
Where
Androscoggin County, 25.14 mi NW of Livermore Falls to 25.33 mi NW of Livermore Falls
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.674, -70.603

A slow moving area of low pressure produced in 2 to 3 inches of rainfall resulting in minor flooding on the Swift River, (flood stage 7.0 ft), which crested at 7.21 ft.

Flood, Androscoggin

When
July 24, 4:36 PM EST to July 29, 11:45 PM EST
Where
Androscoggin County, 25.2 mi NW of Livermore Falls to 25.31 mi NW of Livermore Falls
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.674, -70.605

A slow moving area of low pressure produced 2 to 3 inches of rain resulting in minor flooding on the Swift River, (flood stage 7.0 ft), which crested at 7.99 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129334, 129340.